Tornadoes · United States · Colorado · 2013
EF0 tornado, Xenia to Elba, Colorado, April 8, 2013
From Xenia to Elba, this EF0 tornado ran 0.1 miles across Washington County on April 8, 2013, touching down at 7:24 PM MDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- April 8, 2013
- Touchdown
- 7:24 PM MDT (01:24 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Washington County
- Touchdown point
- 40.160, -103.400
- Lift-off point
- 40.160, -103.400
- Record number
- 1304081924-01
What the Weather Service recorded
High winds associated with a fast moving cold front spread across the Urban Corridor and northeast plains of Colorado. Several wind gusts to around 60 mph were observed as the cold front made its way across the region. The cold front also spawned severe thunderstorms that preceded a potent spring snowstorm. The severe weather included three tornadoes, damaging straightline winds and large hail, ranging in size from nickel to walnut size. The storms were most intense in and around Washington County where three weak tornadoes developed. A severe thunderstorm produced damaging straightline winds which flipped a mobile home, blew the roof off a barn and downed numerous power lines. A woman inside the home was not injured. Half the town of Akron was left without power after six power poles were knocked down between Brush and Last Chance. In Denver, the cold front produced a peak wind gust to 52 mph when it moved through Denver International Airport. The strong winds toppled trees and caused several flight delays and cancellations. In Longmont, the wind knocked over a tree which landed on to a house.
A tornado touched down briefly but did no damage.
A tornado touched down briefly but did no damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the tornado touched down at Apr 8, 4:40 PM MDT, 2 hours 44 minutes earlier.
Area forecast discussion, Apr 8, 4:40 PM MDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 440 PM MDT MON APR 8 2013 CORRECTED TO ADD THOUGHTS ON POSSIBLE BLIZZARD WARNING UPGRADE WELD/ MORGAN COUNTY AREA. .SHORT TERM...STILL A LOT OF QUESTIONS REGARDING THE FORECAST TONIGHT AND TUESDAY. WATER VAPOR LOOPS SHOWS THE UPPER LOW SPINNING EAST/SOUTHEAST ALONG THE UTAH/ARIZONA BORDER. MEANWHILE...THE COLD FRONT HAS ALREADY PUSHED ACROSS THE WYOMING BORDER AREA AND IS SLIGHTLY AHEAD OF THE SHORT RANGE MODELS. THUNDERSTORMS HAVE DEVELOPED OVER THE NORTHEAST PLAINS IN THE MORE UNSTABLE AIRMASS...AND LOW LEVEL DEWPOINTS WILL BE INCREASING INTO THE LOWER 40S SO WILL CONTINUE THE SEVERE THREAT INTO THE EVENING HOURS. THIS THREAT WILL SHIFT SOUTHWARD WITH THE COLD FRONTAL PASSAGE. SHOWERS WERE FILLING IN QUICKLY BEHIND THE FRONT...AND WILL CONTINUE TO SPREAD SOUTH ACROSS THE FRONT RANGE URBAN CORRIDOR THROUGH THE EVENING. TEMPERATURES WILL ALSO DROP QUICKLY BEHIND THE FRONT WITH READINGS CURRENTLY IN THE UPPER 20S IN EAST CENTRAL WYOMING. THIS SETS UP A POTENTIAL BARRIER JET SETUP...ALTHOUGH THE FEATURE SHOULD BE RELATIVELY SHORT LIVED THIS EVENING BEFORE COLD AIRMASS DEEPENS SUFFICIENTLY AND SPREADS ACROSS THE ENTIRE FORECAST AREA. THIS GIVES US POTENTIAL FOR HEAVY CONVECTIVE SNOW SHOWERS FOR A FEW HOURS THIS EVENING...MOST LIKELY FROM THE DENVER METRO AREA NORTHWARD TO THE WYOMING BORDER. AFTER MIDNIGHT...THE SNOW IS EXPECTED TO WEAKEN IN INTENSITY BUT SHOULD BECOME MORE WIDESPREAD AS COLD UPSLOPE FLOW BECOMES MORE WIDESPREAD. THE MAIN QUESTION WITH REGARD TO SNOW ACCUMULATION ON TUESDAY REVOLVES AROUND UPPER LOW TRACK. AT THIS TIME...THERE IS REASONABLE CONSENSUS AMONGST THE MODELS OF KICKING THE UPPER LOW IN A NORTHEAST DIRECTION FROM THE FOUR CORNERS REGION INTO EAST CENTRAL COLORADO...ALTHOUGH THE LATEST ECMWF WAS EVEN A BIT FARTHER NORTH THAN THAT. IT LOOKS LIKE THE MODELS ARE REALLY FOCUSING ON THE LATEST HEAT RELEASE ASSOCIATED WITH SIGNIFICANT PRECIPITATION RATES TO OUR NORTH AND EAST. AS A RESULT...THE UPPER LOW JUST JUMPS NORTHEAST TOMORROW IN A TWO-PRONGED FASHION WHICH COULD LEAD TO POTENTIAL DRY SLOT AND LIGHTER SNOWFALL AMOUNTS. AT THE SAME TIME...THERE IS GOOD Q-G LIFT WITH THIS SPRING STORM SYSTEM SO THAT COULD LEAD TO BETTER PRECIPITATION ALONG THE FRONT RANGE. ALTHOUGH IF THE LOW BREAKS INTO TWO PIECES THEN EVEN THE Q-G CONTRIBUTION COULD BE LIMITED. AT THIS POINT...HAVE NUDGED DOWN SNOW AMOUNTS JUST A BIT TO ACCOUNT FOR THIS. WELD AND MORGAN COUNTY AREAS COULD CERTAINLY BE UPGRADED TO BLIZZARD WARNINGS IF UPPER LOW AND ASSOCIATED HEAVY SNOW TAKES THAT FURTHER NORTH JUMP. TEMPERATURES WILL BE EXTREMELY COLD FOR THIS TIME OF YEAR WITH READINGS LIKELY HOLDING IN THE TEENS FOR MOST IF NOT ALL OF THE DAY. DESPITE THE WARM PAVEMENT TEMPS...WE DO SEE TEMPERATURES HOLDING COLD ENOUGH FOR SNOW/ICE ACCUMULATION ON ROADS. ROAD CLOSURES WILL BE POSSIBLE IN AREAS THAT SEE HEAVIER SNOW ACCUMULATIONS AND STRONGEST WINDS/POSSIBLE BLIZZARD CONDITIOSN TUESDAY...JUST EAST OF THE I-25 CORRIDOR. .LONG TERM...THE 500 MB LOW OF THE STORM WILL BE OVER THE STATE TUESDAY EVENING AND WILL MOVE NORTHEAST INTO NEBRASKA BY WEDNESDAY MORNING. SNOW WILL BE DIMINISHING THROUGH THE EVENING AND SHOULD BE ALL BUT DONE AFTER MIDNIGHT. ANOTHER INCH OR SO OF ACCUMULATION MAY OCCUR OVER THE PLAINS WITH ANOTHER COUPLE INCHES OVER THE HIGH TERRAIN. WINDS WILL BE DECREASING AS WELL...BUT GUSTS TO 30 MPH WILL CONTINUE TO CAUSE BLOWING AND DRIFTING SNOW. CLEARING SKIES AND SNOW ON THE GROUND WILL HELP ATTAIN NEAR RECORD LOW TEMPERATURES TUESDAY NIGHT...AROUND 10 DEGREES ON THE PLAINS (RECORD FOR DENVER IS 7 DEGREES) AND IN THE SINGLE DIGITS OVER THE MOUNTAINS. THESE TEMPERATURES AND WINDS WILL COMBINE TO BRING BELOW ZERO WIND CHILL READINGS. LIGHT SNOW WILL LIKELY CONTINUE IN THE MOUNTAINS WEDNESDAY IN NORTHWEST FLOW ALOFT...WITH THE COLD TEMPERATURES STAYING ENTRENCHED ACROSS THE FORECAST AREA. FOR THURSDAY INTO THE WEEKEND...THE STATE WILL BE UNDER NORTHWEST FLOW ALOFT WITH SEVERAL DISTURBANCES MOVING OVERHEAD. COOL TEMPERATURES...MOUNTAIN SNOW SHOWERS AND A SLIGHT CHANCE OF RAIN AND SNOW SHOWERS FOR THE PLAINS WILL OCCUR THURSDAY AND FRIDAY WITH TEMPERATURES IN THE 30S AND 40S. WARM ADVECTION WILL MOVE IN FOR SATURDAY AND SUNDAY FOR TEMPERATURES TO WARM BACK INTO THE 60S FOR THE PLAINS AND 40S FOR THE MOUNTAINS. INTERMITTENT SHOWERS WILL STILL OCCUR HOWEVER UNDER THE DISTURBANCES. && .AVIATION...COLD FRONT EXPECTED TO REACH KDEN 23Z-00Z WITH RAIN SHOWERS AND A FEW THUNDERSTORMS BECOMING MORE NUMEROUS BEHIND THE FRONT. SHOULD SEE A RATHER QUICK CHANGEOVER TO SNOW IN THE 02Z-04Z TIME PERIOD AS COLD AIR DEEPENS SUFFICIENTLY WITH A PERIOD OF 1/4SM VISIBILITIES IN HEAVY SNOW POSSIBLE IF CONVECTION PERSISTS. SNOW INTENSITY SHOULD THEN DECREASE BY 06Z...BUT THEN INCREASE AGAIN TUESDAY MORNING AS Q-G LIFT INCREASES WITH POTENTIAL FOR HEAVY SNOW IN THE 12Z-20Z PERIOD. THEN EXPECT A GRADUAL DECREASE LATE TUESDAY AFTERNOON IN TO THE EVENING. IFR AND OCCASIONAL LIFR/VLIFR CONDITIONS WILL PERSIST THROUGH TONIGHT AND TUESDAY WITH LOW CEILINGS AND VISIBILITIES IN HEAVIER SNOW. NORTH WINDS GUSTING TO 35 KTS WITH FRONTAL PASSAGE AND THROUGH MOST OF TUESDAY. TOTAL ACCUMULATIONS MOST LIKELY 6 TO 10 INCHES...BUT UNCERTAINTY EXISTS. && .BOU WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT MDT TUESDAY NIGHT FOR COZ046>051. WINTER STORM WARNING UNTIL 6 PM MDT TUESDAY FOR COZ033>036. WINTER STORM WARNING FROM 9 PM THIS EVENING TO 6 PM MDT TUESDAY FOR COZ038>040-042>044. BLIZZARD WARNING FROM MIDNIGHT TONIGHT TO 6 PM MDT TUESDAY FOR COZ041-045. && SHORT TERM...BARJENBRUCH LONG TERM....KRIEDERMAN AVIATION...BARJENBRUCH
Hazardous weather outlook, Apr 8, 11:05 AM MDT, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1105 AM MDT MON APR 8 2013 COZ030>051-091715- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1105 AM MDT MON APR 8 2013 ...WINTER STORM WARNING FOR THE FRONT RANGE MOUNTAINS...FOOTHILLS AND URBAN CORRIDOR EAST OUT TO MORGAN COUNTY FOR TONIGHT INTO TUESDAY.... ...BLIZZARD WARNING FOR THE PALMER DIVIDE AND EASTERN ADAMS AND EASTERN ARAPAHOE COUNTIES MIDNIGHT TONIGHT THROUGH TUESDAY AFTERNOON... ...WINTER STORM WATCH REMAINS IN EFFECT FOR THE FAR EASTERN PLAINS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A STRONG STORM SYSTEM OVER THE GREAT BASIN WILL PRODUCE A VARIETY OF WEATHER ACROSS THE REGION BEGINNING THIS AFTERNOON. SCATTERED THUNDERSTORMS...SOME POSSIBLY SEVERE...MAY DEVELOP AHEAD OF THIS SYSTEM OVER THE NORTHEAST PLAINS. THE AREA WHERE SEVERE STORM FORMATION WILL HAVE THE HIGHEST PROBABILITY WILL BE ALONG AND EAST OF A LINE FROM FORT MORGAN TO LIMON. THE BIGGEST THREAT LOOKS TO BE LARGE HAIL AND PERHAPS AND COUPLE OF TORNADOES DUE TO STRONG LOW LEVEL SHEAR. A COLD FRONT WILL RACE THROUGH EASTERN COLORADO THIS EVENING. RAIN WILL DEVELOP BEHIND THE FRONT. THE RAIN WILL CHANGE TO SNOW THIS EVENING IN THE DENVER AREA...AND JUST AFTER MIDNIGHT ACROSS THE EASTERN PLAINS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SNOW WILL CONTINUE TUESDAY MORNING INTO THE AFTERNOON BEFORE DECREASING. TOTAL ACCUMULATIONS OF 6 TO 14 INCHES WILL BE POSSIBLE IN THE MOUNTAINS...FOOTHILLS AND ALONG THE FRONT RANGE URBAN CORRIDOR WITH 4 TO 10 INCHES OVER THE PLAINS. STRONG NORTHERLY WINDS OF 15 TO 25 MPH WITH GUSTS AS HIGH AS 45 MPH WILL CREATE HAZARDOUS DRIVING CONDITIONS IN BLOWING AND DRIFTING SNOW THROUGH TUESDAY AFTERNOON ALONG AND EAST OF I-25. VISIBILITIES NEAR A QUARTER MILE IN BLOWING WILL ALSO CONTRIBUTE TO THE DANGEROUS CONDITIONS. WINDS COMBINING WITH THE COLD TEMPERATURES EXPECTED WILL CREATE WIND CHILL VALUES NEAR ZERO DEGREES. THE SNOW SHOULD END TUESDAY LATE EVENING IN MOST AREAS. FOR THE REST OF THE WEEK A FEW MINOR DISTURBANCES MAY AFFECT THE AREA THURSDAY AND FRIDAY BRINGING A CHANCE OF SNOW TO THE MOUNTAINS WITH A SLIGHT CHANCE OF SHOWERS OVER NORTHEAST COLORADO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED FOR THE EASTERN PLAINS THIS AFTERNOON AND EARLY EVENING. SNOWFALL REPORTS WILL BE GREATLY APPRECIATED TONIGHT INTO TUESDAY MORNING. BARJENBRUCH/KRIEDERMAN
In the hours before
Special weather statement, Apr 8, 4:08 PM MDT, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
408 PM MDT MON APR 8 2013
COZ049-082300-
WASHINGTON COUNTY CO-
408 PM MDT MON APR 8 2013
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR
EAST CENTRAL WASHINGTON COUNTY
AT 408 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND WIND GUSTS TO
AROUND 50 MPH. THIS STORM WAS LOCATED 20 MILES SOUTH OF OTIS...OR 26
MILES SOUTHEAST OF AKRON...MOVING NORTHEAST AT 25 MPH.
LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO PLATNER AND
OTIS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS FROM THE STORM MAY PRODUCE AREAS OF REDUCED VISIBILITIES
IN BLOWING DUST. FURTHERMORE...THE WINDS MAY BE STRONG ENOUGH TO BLOW
AROUND LOOSE OBJECTS SUCH AS OUTDOOR PATIO FURNITURE AND TRASH CANS.
&&
LAT...LON 3988 10280 3980 10281 3990 10308 4029 10306
4034 10279 4000 10279
TIME...MOT...LOC 2208Z 208DEG 23KT 3987 10292Special weather statement, Apr 8, 5:49 PM MDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 549 PM MDT MON APR 8 2013 COZ044-049-090030- WASHINGTON COUNTY CO-MORGAN COUNTY CO- 549 PM MDT MON APR 8 2013 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WASHINGTON COUNTY SOUTHEASTERN MORGAN COUNTY AT 549 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING MARBLE SIZE HAIL...AND WIND GUSTS TO AROUND 50 MPH. THIS STORM WAS LOCATED 3 MILES SOUTHEAST OF WOODLIN SCHOOL...OR 31 MILES SOUTHWEST OF AKRON...MOVING NORTH AT 35 MPH. LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO WOODROW... WOODLIN SCHOOL...LINDON...LAST CHANCE...GARY AND AKRON. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS FROM THE STORM MAY PRODUCE AREAS OF REDUCED VISIBILITIES IN BLOWING DUST. FURTHERMORE...THE WINDS MAY BE STRONG ENOUGH TO BLOW AROUND LOOSE OBJECTS SUCH AS OUTDOOR PATIO FURNITURE AND TRASH CANS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT MONDAY EVENING FOR NORTHEASTERN COLORADO. && LAT...LON 4020 10358 4020 10314 3972 10327 3972 10361 TIME...MOT...LOC 2349Z 193DEG 30KT 3980 10346
Local storm report, Apr 8, 6:07 PM MDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
607 PM MDT MON APR 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 6 N HYDE 40.21N 102.81W
04/08/2013 M1.25 INCH WASHINGTON CO TRAINED SPOTTER
0318 PM HAIL 9 WSW COPE 39.61N 102.99W
04/08/2013 M0.88 INCH WASHINGTON CO TRAINED SPOTTER
&&
JKSpecial weather statement, Apr 8, 6:31 PM MDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
631 PM MDT MON APR 8 2013
COZ044-045-049-090115-
WASHINGTON COUNTY CO-MORGAN COUNTY CO-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES CO-
631 PM MDT MON APR 8 2013
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR
NORTHWESTERN WASHINGTON COUNTY
SOUTHEASTERN MORGAN COUNTY
EASTERN ADAMS COUNTY
AT 631 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING MARBLE SIZE HAIL...AND WIND GUSTS
TO AROUND 50 MPH. THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF
AKRON...MOVING NORTH AT 30 MPH. ANOTHER STRONG STORM WAS LOCATED IN
FAR EASTERN ADAMS COUNTY NEAR SHAMROCK AND WILL MOVE INTO
SOUTHEASTERN MORGAN COUNTY.
LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO WOODROW...
TWELVE-MILE CORNER...SHAMROCK...MIDWAY...GARY...AKRON AND ADENA
SCHOOL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS FROM THE STORM MAY PRODUCE AREAS OF REDUCED VISIBILITIES
IN BLOWING DUST. FURTHERMORE...THE WINDS MAY BE STRONG ENOUGH TO BLOW
AROUND LOOSE OBJECTS SUCH AS OUTDOOR PATIO FURNITURE AND TRASH CANS.
&&
LAT...LON 4010 10384 4043 10322 4043 10296 3994 10323
3974 10371 3977 10394
TIME...MOT...LOC 0031Z 198DEG 25KT 4007 10334Local storm report, Apr 8, 6:56 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
656 PM MDT MON APR 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM HAIL 6 SE SHAMROCK 39.83N 103.72W
04/08/2013 M1.50 INCH ADAMS CO TRAINED SPOTTER
0525 PM HAIL 6 N HYDE 40.21N 102.81W
04/08/2013 M1.25 INCH WASHINGTON CO TRAINED SPOTTER
0318 PM HAIL 9 WSW COPE 39.61N 102.99W
04/08/2013 M0.88 INCH WASHINGTON CO TRAINED SPOTTER
&&
JKLocal storm report, Apr 8, 7:24 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
724 PM MDT MON APR 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM TORNADO 10 W AKRON 40.16N 103.40W
04/08/2013 WASHINGTON CO TRAINED SPOTTER
0653 PM HAIL 6 SE SHAMROCK 39.83N 103.72W
04/08/2013 M1.50 INCH ADAMS CO TRAINED SPOTTER
0525 PM HAIL 6 N HYDE 40.21N 102.81W
04/08/2013 M1.25 INCH WASHINGTON CO TRAINED SPOTTER
0318 PM HAIL 9 WSW COPE 39.61N 102.99W
04/08/2013 M0.88 INCH WASHINGTON CO TRAINED SPOTTER
&&
JKThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Denver, CO (KDNR), 00:00Z
1.4 hours before the tornado, 35 km from the path. April 9, 2013.
- Mixed-layer CAPE
- 105 J/kg
- Mixed-layer CIN
- -87 J/kg
- Surface CAPE
- 261 J/kg
- Mixed-layer LCL
- 2884 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 9.3 K/km
The surface observations
Akron/Washington Co (AKO), 15 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Denver radar (KFTG), 106 km away, was scanning. The volume nearest the touchdown began at 01:26 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2013 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are
The other tornadoes of April 8, 2013
4 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.